Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 10, 2016, 12:43 AM CDT for Douglas County, Stevens County, Todd County, Minnesota. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2016, 12:43 AM CDT (05:43 UTC)
- Expired
- Jul 10, 2016, 1:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Stevens County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 190 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:00 AM CDT | TSTM WND DMG | 4 W Millerville, MN | LATE REPORT. SEVERAL BIG TREES SNAPPED OFF. |
| Jul 10, 1:05 AM CDT | TSTM WND DMG | Millerville, MN | FIVE INCH DIAMETER TREE LIMB SEVERED. BIRD FEEDER TOPPLED. |
| Jul 10, 1:06 AM CDT | TSTM WND DMG | Millerville, MN | TREE LIMBS DOWN. PICNIC TABLE FLIPPED. |
| Jul 10, 1:10 AM CDT | TSTM WND DMG | 2 E Millerville, MN | POWER POLES DOWN 1.5 MILES EAST OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
541
WWUS83 KMPX 100543
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT SUN JUL 10 2016
MNZ041-042-047-048-100615-
TODD-POPE-STEVENS-DOUGLAS-
1243 AM CDT SUN JUL 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD...NORTHEASTERN
STEVENS...DOUGLAS AND NORTHWESTERN POPE COUNTIES...
AT 1242 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VERNDALE TO NEAR CHARLESVILLE. MOVEMENT
WAS SOUTHEAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED BETWEEN 1245 AM CDT AND 115 AM CDT INCLUDE...
ALEXANDRIA...MORRIS...LONG PRAIRIE...BROWERVILLE...CLARISSA...
EVANSVILLE...EAGLE BEND...CARLOS...BERTHA...BRANDON...
LOWRY AND KENSINGTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND 114.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 166 AND 177.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 183 AND 219.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4600 9465 4555 9598 4575 9619 4576 9576
4611 9577 4611 9515 4637 9515 4637 9495
TIME...MOT...LOC 0542Z 303DEG 18KT 4637 9502 4592 9621
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 9, 11:48 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 9, 11:48 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1148 PM CDT SAT JUL 9 2016 .UPDATE... Issued at 1147 PM CDT Sat Jul 9 2016 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Sunday) Issued at 312 PM CDT Sat Jul 9 2016 We have higher confidence that showers and storms will move into central Minnesota overnight and toward the Twin Cities metro toward sunrise. There is a moist axis (out ahead of a surface low in the western Dakotas) stretching from eastern NE to central ND this afternoon and there are thunderstorms near the international border on the nose of 925-850mb moisture transport where the temps aloft are a bit cooler. Near midnight the low level jet leans over into western MN and should trigger convection first in eastern ND...then in far west central MN. The 1000-500mb thickness pattern favors a southeast propagation to any convection that fires. This would track the storms near or just north of the I-94 corridor in MN and eventually toward western WI. Mid level lapse rates are respectable tonight, which means there will be elevated instability. Furthermore, the deep layer isn't terrible either, on the order of 30kts. This suggest there is the potential for loosely-organized convection and chance for wind, hail and heavy rainfall with PWATS in the 1.7"-1.8" range. The threat for severe weather in eastern MN and western WI isn't quite as good as areas farther to the west, but it definitely can not be ruled out either. We wouldn't be surprised to see a couple severe thunderstorm warnings issued tomorrow morning. Sunday will be warm and humid especially in western MN. Clouds may linger across the eastern half/third of the forecast area through the morning/early afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 312 PM CDT Sat Jul 9 2016 Main item of concern Sunday night through the end of the forecast period will be showers/thunderstorms with the cold front on Monday, and the possibility of some severe weather. Overall, the large scale pattern will remain amplified into the early part of the week as the upper low off the Pacific Northwest coast moves east into the northern Plains by Monday afternoon. However, things then look to become more zonal over the remainder of the week with modest ridging in the west and troughing in the east by Friday. The NWP guidance is in decent agreement on the overall evolution of things through the week, with the expected differences by the time we get out beyond day 5. Need to include some chance PoPs for Sunday night across the northern portion of the area with some showers/thunderstorms expected near/north of the warm front as the low-level jet intensifies. Most of the coarser resolution guidance keeps things mainly to our north, but a few of the CAMs that extend out that far show some activity farther south. Better chances for thunderstorms will arrive on Monday, particularly in the afternoon and evening as a unseasonably deep surface low lifts through North Dakota and eventually works to drag a cold front across Minnesota during the late afternoon and evening hours. We may have a difficult time getting deep convection to go for much of the day with a possible cap aloft and deep mixing in the boundary layer which could lower dewpoints some and veer surface winds ahead of the front, which would reduce the low-level convergence. However, what could initially be somewhat scattered activity should become more widespread in the evening as better large scale forcing begins to arrive and things start to de-couple and we see some assistance from the low-level jet. The GFS and ECMWF both suggest this, and are most bullish once things get near and east of I-35. However, with things a couple of days away, we'll likely see the details change over time. Instability looks substantial ahead of the front with MLCAPE at or above 3000 J/kg for much of the area. However, deep layer shear over our area is currently progged at only around 20-30 kt, so the instability/shear balance doesn't appear ideal for widespread severe weather. The CWASP hints at things not being ideal in our area, with values of 60-70%, and the higher values to our north. But, given the degree of instability and fairly good low-level shear, there are certainly sufficient ingredients to warrant the current slight risk from the SPC. Lingered some low PoPs across the east into Tuesday as the upper trough slowly moves east and decent lapse rates remain over that area. Otherwise, things look to be mainly dry through Thursday. Return flow should kick in by Friday into Saturday, bringing the chance for showers and thunderstorms back into the area as we close out the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1147 PM CDT Sat Jul 9 2016 VFR through the evening and into the early morning but then chances increase from NW MN and going SE from there of having thunderstorms moving into central MN. Timing looks to be close to 12z with some variability by an hour or two either way, especially going eastward. Confidence has remains high enough to maintain TEMPO groups with the thunderstorms in the first batch of precipitation. Short-term models are indicating a potential second round of showers/t-storms within a trailing cold pool behind the original round so with lower confidence there have followed the TEMPO groups with a PROB30 for -shra. Have brought visibility down to MVFR but generally ceilings should remain as VFR, but it will be close. Conditions improve overall by late Sunday afternoon. KMSP...Timing for thunderstorms into MSP looks to be right around the morning push with a secondary round going into midday. Still some uncertainty with the timing/placement of storms but confidence looks good for generally around 12z and around 16z. VFR conditions afterwards with breezy southeast winds in the afternoon. /OUTLOOK FOR KMSP/ Mon...Mainly VFR. MVFR/TSRA likely late. Wind SSE at 10-15G25kt. Tue...VFR. MVFR/TSRA possible early. Winds SW 10 kts. Wed...VFR. Winds SW becoming W 10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE...JPC AVIATION...JPC
Hazardous weather outlook, Jul 9, 10:18 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1018 PM CDT SAT JUL 9 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 102015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1018 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING THROUGH THE OVERNIGHT HOURS. A FEW OF THE STRONGER STORMS COULD BE CAPABLE OF PRODUCING DAMAGING WINDS OVER WEST CENTRAL AND CENTRAL MINNESOTA THROUGH DAYBREAK SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGHOUT THE UPCOMING WEEK. THE HIGHEST POTENTIAL FOR SEVERE WEATHER LOOKS TO BE ON MONDAY EVENING AND NIGHT...WHEN DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL APPEAR POSSIBLE. A FEW TORNADOES COULD ALSO OCCUR. HEAT AND HUMIDITY WILL BUILD ACROSS WEST CENTRAL MINNESOTA ON SUNDAY...WHERE HEAT INDICES WILL NEAR 100 DEGREES DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT WEST OF INTERSTATE 35...AND WILL LIKELY BE NEEDED ACROSS THE OUTLOOK AREA ON MONDAY EVENING AND NIGHT.
In the hours before
Special weather statement, Jul 10, 12:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT SUN JUL 10 2016
MNZ041-042-047-048-100615-
TODD-POPE-STEVENS-DOUGLAS-
1243 AM CDT SUN JUL 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD...NORTHEASTERN
STEVENS...DOUGLAS AND NORTHWESTERN POPE COUNTIES...
AT 1242 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VERNDALE TO NEAR CHARLESVILLE. MOVEMENT
WAS SOUTHEAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED BETWEEN 1245 AM CDT AND 115 AM CDT INCLUDE...
ALEXANDRIA...MORRIS...LONG PRAIRIE...BROWERVILLE...CLARISSA...
EVANSVILLE...EAGLE BEND...CARLOS...BERTHA...BRANDON...
LOWRY AND KENSINGTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND 114.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 166 AND 177.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 183 AND 219.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4600 9465 4555 9598 4575 9619 4576 9576
4611 9577 4611 9515 4637 9515 4637 9495
TIME...MOT...LOC 0542Z 303DEG 18KT 4637 9502 4592 9621
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:00 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 45 min |
| Jul 10, 1:33 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Stevens, Todd | 42 min |
| Jul 10, 2:11 AM CDT | Special Weather Statement | MPX | Pope, Stevens, Swift | 49 min |
| Jul 10, 2:52 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Lac qui Parle, Stearns, Swift | 68 min |
| Jul 10, 3:22 AM CDT | Heat Advisory | MPX | Lac qui Parle, Yellow Medicine | 8 hr |
| Jul 10, 3:58 AM CDT | Special Weather Statement | MPX | Benton, McLeod, Meeker, Renville, Sherburne, Wright | 62 min |
| Jul 10, 5:34 AM CDT | Special Weather Statement | MPX | Faribault, Freeborn, Goodhue, Martin, Rice, Steele and 1 more | 56 min |
| Jul 10, 6:04 PM CDT | Special Weather Statement | MPX | Stearns | 26 min |
| Jul 10, 6:34 PM CDT | Special Weather Statement | MPX | Stearns | 41 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.